Iowa, 2013

Damaging Wind in Iowa, July 17, 2013

July 17, 2013 · NWS DMX · 1 event in 1 county or zone

A small vorticity maximum moved from northwest Missouri into central Iowa during the afternoon and early evening of the 17th. CAPE values were around 2500 J/kg, with downdraft CAPE around 1200 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A small vorticity maximum moved from northwest Missouri into central Iowa during the afternoon and early evening of the 17th. CAPE values were around 2500 J/kg, with downdraft CAPE around 1200 J/kg. Temperatures warmed into the low to mid 90s, with dewpoint readings in the upper 60s to low 70s. Isolated thunderstorms formed during the afternoon hours and weakened toward evening. One thunderstorm produced a downburst in Warren County at Lacona. Several trees were blown down. One three foot diameter tree fell on a car.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 17, 5:32 PM CST, 23 minutes earlier.

Area forecast discussion, Jul 17, 5:32 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
632 PM CDT WED JUL 17 2013

.SHORT TERM.../TONIGHT /...
ISSUED AT 229 PM CDT WED JUL 17 2013

SMALL VORT MAX MOVING INTO SWRN IA WILL PUSH INTO CENTRAL IA BY
EARLY THIS EVENING. ONCE THE SUN STARTS TO GO DOWN...EXPECT TO
SEE ISOLATED CONVECTION DWINDLE DOWN BY AROUND 01Z. THE REST OF
THE NIGHT SHOULD BE QUIET WITH TEMPS RUNNING CLOSE TO WHAT WE HAD
THIS MORNING. LIGHT SOUTH TO SOUTHWEST WINDS THROUGH THE NIGHT.

.LONG TERM.../THURSDAY THROUGH WEDNESDAY/...
ISSUED AT 229 PM CDT WED JUL 17 2013

IMPRESSIVE UPPER RIDGE OVER THE EASTERN HALF OF THE CONUS WILL
GRADUALLY GIVE WAY INTO THE WEEKEND AS WESTERLIES DROP SOUTH INTO
THE NORTHERN US. THURSDAY WILL BE CLOSE TO A CARBON COPY OF TODAY
AND TUESDAY...ALTHOUGH WINDS WILL INCREASE AS PRESSURE GRADIENT
TIGHTENS AS WESTERLIES DROP SOUTHWARD. SURFACE BOUNDARY IS
FORECAST TO APPROACH NORTHERN IOWA LATE THURSDAY NIGHT. WINDS WILL
REMAIN STRONGER ON THURSDAY NIGHT WITH TIGHTER GRADIENT AND WITH
THERMAL RIDGE DROPPING INTO STATE...HAVE KEPT OVERNIGHT LOWS ON
THE HIGH END OF GUIDANCE WITH READINGS IN THE MID TO UPPER 70S IN
MOST LOCATIONS. BOUNDARY WILL CROSS THE STATE ON FRIDAY BUT
CONVERGENCE IS RELATIVELY WEAK ALONG THE FRONT. MID LEVEL
TEMPERATURES GENERALLY STAY QUITE WARM DURING THE DAY AS WELL AND
IT APPEARS ANY CONVECTION WILL BE ISOLATED AND HAVE CUT BACK ON
POPS. ALSO WORRIED ABOUT HIGHS ON FRIDAY AS THERMAL RIDGE PASSES
THROUGH THE STATE. WITH DECENT SOUTHWEST TO WEST SURFACE FLOW AND
AT LEAST PARTIAL SUNSHINE...READINGS MAY ACTUALLY APPROACH THE
UPPER 90S IN PORTIONS OF CENTRAL AND SOUTHERN IOWA.

REMAINDER OF THE FORECAST IS COOLER AS WESTERLIES WILL REMAIN
FARTHER SOUTH INTO THE MIDDLE OF NEXT WEEK. BOTH GFS AND EURO
BRING A SERIES OF SHORTWAVES THROUGH WNW FLOW DURING THE LATER
HALF OF THE WEEKEND THROUGH THE MIDDLE OF NEXT WEEK. SURFACE
BOUNDARY WILL ALSO BE NEARBY ALONG WITH MOISTURE TRANSPORT INTO
THE MIDWEST. THEREFORE...THERE ARE CHANCES FOR THUNDERSTORMS
DURING THIS PERIOD WITH TIMING BEING THE BIGGEST CHALLENGE AT THIS
POINT.

&&

.AVIATION...18/00Z
ISSUED AT 632 PM CDT WED JUL 17 2013

SCATTERED THUNDERSTORMS IN VICINITY OF KMCW AND KDSM WILL DIMINISH
WITH SUNSET THEN WIDESPREAD VFR AND LIGHT SOUTHERLY WINDS WILL BE
IN PLACE. CUMULUS WILL DEVELOP AGAIN ON THURSDAY WITH SOUTH TO
SOUTHWEST WINDS BECOMING A TOUCH MORE BREEZY. ANY LOCALIZED CIGS
WILL BE BASED AROUND 4-5 KFT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MS JUL 13
LONG TERM...COGIL
AVIATION...DONAVON
Hazardous weather outlook, Jul 17, 12:28 PM CST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
128 PM CDT WED JUL 17 2013

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-181830-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
128 PM CDT WED JUL 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDICES MAY REACH THE LOW 100S FOR A FEW HOURS LATE THIS
AFTERNOON MAINLY EAST OF INTERSTATE 35 AND SOUTH OF INTERSTATE 80.

AN ISOLATED THUNDERSTORM IS POSSIBLE THIS AFTERNOON...HOWEVER NO
SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL RETURN AT TIMES FROM THURSDAY NIGHT THROUGH
TUESDAY. THE SEVERE THREAT REMAINS LOW AT THIS TIME BUT A FEW
STRONGER STORMS ARE POSSIBLE NORTH LATE THURSDAY NIGHT AND SOUTH
ON FRIDAY. HEAT INDICES WILL BE IN THE LOW 100S AT TIMES IN THE
AFTERNOON MAINLY EAST OF INTERSTATE 35 THURSDAY AND SOUTH OF
INTERSTATE 80 ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Des Moines radar (KDMX), 67 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
July 17, 5:55 PM CST
Where
Warren County, 0.69 mi S of Lacona
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
41.190, -93.380

Several trees and large branches down in town. A three foot diameter tree was blown over by downburst winds. One large tree landed on a car.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453602.